Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Osteoporosis
Sep 5, 2005

I have been diagnosed with osteoporosis after a bone scan (score= -3.2). I have been walking at least one mile daily since I find out, plus take Fosamax and Calcium/Vitamin D supplements. I walk okay, but I can't run -- my legs feel really stiff. I also seem to trip and fall a lot more frequently now. If I trip, I can't seem to use my legs to balance myself. Sometimes using my arms help, but other times I just lurch forward, trying to stop but can't and crash to the ground. I broke my ankle a couple of months ago, and fell just yesterday and scraped my knee pretty bad. Is there more I should/can do? Are there other issues at play? My mom has osteoporosis too and her bones do not absorb calcium. Do I need to be checked for this? My meds are Ziagen, Sustiva, Lexiva, Norvir, Neurontin (a touch of neuropathy), Acyclovir, Bactrim. My CD4 is 300-350 and my VL is <75. Thanks!

Response from Dr. Henry

You are already on standard medical management. For males I would check testosterone levels and provide replacement if levels are low. Low esterogen levels in women can accelerate the condition of bone mineral loss. Other endocrine disorders (excess corticosteroids, parathyroid hormone excess, hyperthyroidism), some drugs, and other conditions can aggravate/cause bone loss. Often work-up by an endocrinologist is useful to see if there are other conditions involved that need to be diagnosed and treated. Estrogen replacement is sometimes still considered (complicated subjects) as is use of calcitonin in certain situations. KH



Previous
Lipo suction at the abdominal
Next
what factors influence lifespan of HIV+ people?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement